Psycho-Babble Medication Thread 214621

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Any risks with Klonopin (Clonazepam)??

Posted by Tepiaca on March 31, 2003, at 0:06:33


Hi ,Im currently taking 3 mg of Rivotril(Clonazepam) in Mexico . Maybe I reach the 6 mg
My quesion is
IS there any problem of dependece with this
drug? or any other kind of problem?
has anyone take this drug for many years?
Thank you

 

Re: Any risks with Klonopin (Clonazepam)??

Posted by bretbe on March 31, 2003, at 0:25:13

In reply to Any risks with Klonopin (Clonazepam)??, posted by Tepiaca on March 31, 2003, at 0:06:33

Yes, risks with clonazepam. Careful! Long-term benzo use means you may be taking them for life due to well documented dependance. Not same as addiction or tolerance (don't continually need more) but with dependance your brain has difficulty without the drugs in you causing aggravation of original symptoms, e.g., high anxiety, dysphoria, insomnia, etc. that can last months. I've taken for 6 years and trying to get off by tapering over 2 years going down .125 mg at a time (currently down to .5 per day). It is very difficult and painful. This is not just misinformation from doctors as there is legitimate reason to be hesitant in using more than a few weeks if you are at all interested in some day going off of them. I would try other things first and see Benzo's as last line. They ARE very effective if you really need them when nothing else works but you won't be getting off of them very easily if at all.

Depending on what you are using it for, I personally would caution against them having used them myself...I wish I never had. Yes, they helped me sleep and calm anxiety but I would use other things for sleep and anxiety if I you can find something that works for you.

 

Re: Any risks with Klonopin (Clonazepam)?? Tepiaca

Posted by PamJeanBrunot on March 31, 2003, at 1:02:57

In reply to Any risks with Klonopin (Clonazepam)??, posted by Tepiaca on March 31, 2003, at 0:06:33

Hi Tepiaca,
I take Klonopin and have for about 3 years. I have been able to stay at a dose that works for me and have not built up tolerance or gotten "addictd" as research seems to believe can happen.
I have been on Ativan, Xanax, and Klonopin has worked the best.
I wish you the best.
Pam :0)

>
> Hi ,Im currently taking 3 mg of Rivotril(Clonazepam) in Mexico . Maybe I reach the 6 mg
> My quesion is
> IS there any problem of dependece with this
> drug? or any other kind of problem?
> has anyone take this drug for many years?
> Thank you
>

 

Re: Any risks with Klonopin (Clonazepam)??

Posted by utopizen on March 31, 2003, at 11:20:35

In reply to Re: Any risks with Klonopin (Clonazepam)??, posted by bretbe on March 31, 2003, at 0:25:13

If you're taking it for social anxiety, the risks of STDs tends to go up. =)

 

What ??? Does it cause condomamnesia ???

Posted by Dragonslayer on March 31, 2003, at 12:47:59

In reply to Re: Any risks with Klonopin (Clonazepam)??, posted by utopizen on March 31, 2003, at 11:20:35

I sure hope this isn't a real problem for the majority.

 

Bretbe, why do you want to quit?

Posted by Guy on March 31, 2003, at 18:37:32

In reply to Re: Any risks with Klonopin (Clonazepam)??, posted by bretbe on March 31, 2003, at 0:25:13

Bretbe, I'm just wondering why you are trying to discontinue clonazepam. Did it stop working? My shrink has me on an anti-psychotic (Zyprexa) and clonazepam. My anxiety is life-long so I don't think I'll be getting off the clonazepam any time soon.

 

Re: Any risks with Klonopin (Clonazepam)??

Posted by BrittPark on March 31, 2003, at 19:07:58

In reply to Any risks with Klonopin (Clonazepam)??, posted by Tepiaca on March 31, 2003, at 0:06:33

Yes there are risks but on the same order as the risks from antihistamines. Of the large armamentary of psychopharmaceuticals benzos are by far the safest and one of the most effective at treating its indications. Very few people with anxiety disorders are not helped at least partially by benzos. If you take them long term you will become dependant. If you decide to discontinue a benzo you'll want to do it slowly, and you should have few to no withdrawal problems. However, why stop if they work? The only real caution I would suggest in regards to benzos is to make sure that your prescriber isn't a benzophobe who will needlessly put you through discomfort by wanting to stop your medication at the wrong time. You should have the final say about discontinuation.

Be Well,

Britt


 

Re: Any risks with Klonopin (Clonazepam)??

Posted by Viridis on March 31, 2003, at 22:25:53

In reply to Any risks with Klonopin (Clonazepam)??, posted by Tepiaca on March 31, 2003, at 0:06:33

Benzodiazepines like Klonopin have a strong likelihood of causing dependency, and if you stop, you should do so gradually. Different people have different degrees of difficulty in discontinuing these medications. But, Klonopin and other benzos are also very safe, so if you have to take them long-term it shouldn't be a problem.

You have to weigh the risks (dependency) against the benefits (relief of anxiety and improved mental and physical health). My choice has been to risk dependency and stick with the anxiety relief. Most antidepressants that supposedly relieve anxiety also cause severe withdrawal problems for some people, so it's really not much different. I see it as sort of like diabetes -- if you take insulin regularly, it would be very risky to stop suddenly. But, why would you want to? The fact is, you have a chronic medical condition, and should treat it accordingly.

If Klonopin works and you aren't abusing it or experiencing major side effects, then I'd stick with it as long as your doctor allows. It seems that any medication that successfully treats a major psychiatric disorder is going to be difficult to discontinue, but at least benzos are known to be safe for long-term use, unlike many of the newer drugs.

 

Re: Bretbe, why do you want to quit?

Posted by bretbe on April 1, 2003, at 10:27:37

In reply to Bretbe, why do you want to quit?, posted by Guy on March 31, 2003, at 18:37:32

Hi There!

Yes, it is Klonopin which have taken now for almost 10 years. It originally given to me in the psych ward (I slit my wrist) to help me sleep and help with the anxiety. It took the edge off at the time but no real significant benefits other than sleep. The reason I wanted to try to get off was because I didn't feel like it was helping me and I worried that my brain had just adjusted to having it in my system. I don't like feeling I HAVE to take something if it isn't helping. I tried going off myself a few times cutting down to .5 mg giving me weird sensations in my head which were kind of cool in way but quickly giving way to extreme dysphoria, mental pain, irritability, etc. I suppose you could argue that it proves it was helping but it actually felt like going off Klonipin was even worse than my original symptoms...although, come to think of it, I never thought it was possible to feel worse and still be alive. Anyway, in researching benzos on the Internet, I found a number of reports, especially in the UK, about this dependence issue with benzos especially Klonopin which has, perhaps, been over prescribed in the past. Supposedly, it is especially the last few micrograms that are the hardest to get off of. I also read theories about its possible negative impact on short-term memory. Yes, I know, there are all kinds of conspiracy theories out there and a segment of the population just anti-medication so one cannot always believe what one reads. Still, I didn't like being dependent on it if it wasn't really helping. I also thought it interesting that my withdrawel symptoms felt like aggravations of my original symptoms. Again, you could argue this means Klonipin is helping but you must understand that after 15 years of this horrible illness (dysphoria, mental pain, anguish, etc.) I'm vigilant about any clues that might better help me in the direction of a medication that will work significantly. In 15 years, I have been on dozens of medications with no benefit. So, since benzos work on the gabba system (in theory), I've been trying Depakote which supposedly augments the gabba system too. I had a good response initially but now spiraled back to Hell.

So, in short :-) (sorry for such a long message), I am now taking the position like many others that whether or not it is has any impact, I'm tired of fighting to get off of it so I guess I am on Klonopin for life...why fight it anymore? I just wish I had been more informed even if I ended up taking it anyway since no one told me at the time about the kind of dependence it can build.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.